Neoprene splinting: dermatological issues

Am J Occup Ther. Jul-Aug 1998;52(7):573-8. doi: 10.5014/ajot.52.7.573.

Abstract

Occupational therapists are expanding their use of custom and commercial soft splints fabricated from neoprene (polychloroprene), but little has been written regarding dermatological issues associated with this material. Skin contact with neoprene poses two dermatological risks: allergic contact dermatitis (ACD) and miliaria rubra (i.e., prickly heat). Allergic reaction to neoprene is generally ascribed to the accelerants used to manufacture the man-made rubber, specifically thiourea compounds and mercaptobenzothiazole (MBT). Symptoms of neoprene-related ACD include itching, skin eruptions, swelling, and hemorrhages into the skin. Miliaria rubra creates small, red, elevated, inflammatory papules and a tingling, burning sensation. Although neoprene hypersensitivity is rare, its incidence may grow as neoprene becomes a more commonly used material. It is recommended that therapists screen patients for a history of dermatological reactions to neoprene or other materials containing thiourea compounds or MBT and educate patients to discontinue splint use if dermatological symptoms develop. Therapists are also encouraged to notify splint manufacturers regarding all ACD reactions.

Publication types

  • Case Reports
  • Research Support, Non-U.S. Gov't
  • Review

MeSH terms

  • Adult
  • Dermatitis, Allergic Contact / etiology*
  • Dermatitis, Allergic Contact / physiopathology
  • Humans
  • Male
  • Miliaria / etiology*
  • Miliaria / physiopathology
  • Neoprene / adverse effects*
  • Prognosis
  • Risk Factors
  • Splints / adverse effects*

Substances

  • Neoprene